Alert archive / Oregon / Gale Warnings in 2011

Gale Warning 38, NWS Portland, OR

November 23, 2011

NWS Portland, OR issued this gale warning at Nov 23, 2011, 2:18 PM PST. It took effect at Nov 24, 2011, 7:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 2:18 PM PST (22:18 UTC)
In effect from
Nov 24, 2011, 7:00 AM PST
Expired
Nov 24, 2011, 2:45 AM PST
In force
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Nov 23, 8:32 AM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Nov 23, 8:32 AM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
832 AM PST WED NOV 23 2011

.SYNOPSIS...A SLOW-MOVING FRONT OVER WESTERN OREGON WILL GRADUALLY
SLIDE SOUTHEAST TODAY. THERE WILL BE A BREAK IN THE ACTIVE WEATHER
PATTERN TONIGHT AND EARLY THANKSGIVING DAY...BUT THE NEXT POTENT
FRONTAL SYSTEM IS EXPECTED TO IMPACT THE AREA THANKSGIVING AFTERNOON
AND EVENING. THIS WILL BE A FAST-MOVING SYSTEM...BUT WILL PRODUCE
DECENT SNOWFALL IN THE CASCADES. WEAK HIGH PRESSURE ALOFT AND
LOW-LEVEL OFFSHORE FLOW DEVELOPS FRIDAY. A WARM FRONT MAY BRUSH THE
EXTREME NORTHWEST PART OF THE FORECAST AREA SATURDAY.

&&

.SHORT TERM...NWS PORTLAND DUAL-POL DOPPLER RADAR AT 16Z SHOWS THE
FRONT GENERALLY ALONG A LINE FROM THE S WASHINGTON CASCADE FOOTHILLS
THROUGH THE NORTH OREGON COAST RANGE TO THE CENTRAL COAST. THIS FRONT
WILL TAKE ITS TIME MOVING EAST TO SOUTHEAST TODAY. THE LATEST NAM
SHOWS THE FRONT MOVING ACROSS THE CENTRAL AND SOUTH OREGON CASCADES
AROUND 00Z THU. WINDS HAVE FALLEN OFF DRAMATICALLY SINCE THE
OVERNIGHT HOURS...ENDING THE HIGH WIND THREAT FOR THE COAST. PRECIP
RATES HAVE ALSO DWINDLED...BUT THERE ARE STILL FOUR COASTAL RIVERS IN
MINOR FLOOD STATUS.

HIGH TEMPERATURES TODAY WILL OCCUR THIS MORNING. IN FACT...MANY AREAS
IN THE WILLAMETTE VALLEY AND CASCADES HAVE PROBABLY ALREADY REACHED
MAX TEMPS TODAY. CASCADE SNOW LEVELS TODAY WILL SLOWLY FALL...BUT
REMAIN ABOVE THE MAIN PASSES THROUGH AT LEAST EARLY AFTERNOON.

ATTENTION THEN TURNS TO THE NEXT STRONG SYSTEM. THE 12Z NAM AND 06Z
GFS ARE A LITTLE SLOWER COMPARED TO PREVIOUS RUNS. THE NAM SHOWS
50-55 KT 950 MB WIND JUST OFF THE S WA COAST STARTING 18Z THU...THEN
SPREADING TO THE NORTH AND CENTRAL OREGON COAST IN THE AFTERNOON. THE
CURRENT HIGH WIND WATCH IS VALID STARTING THU MORNING. WILL AWAIT THE
12Z GFS BUT MAY NEED TO ADJUST THE TIMING A BIT. UNLIKE THE PREVIOUS
SYSTEM...THE THU SYSTEM WILL BE A QUICK-HITTER. THE NAM INDICATES
ABOUT A 6-HOUR PERIOD OF STRONG WIND...MAINLY 18Z THU TO 03Z FRI.
WILL WAIT FOR ALL OF THE 12Z DATA FOR FURTHER ANALYSIS...BUT ODDS ARE
THE HIGH WIND WATCH WILL BE UPGRADED TO A WARNING FOR THE AFTERNOON
FORECAST PACKAGE. THE CASCADES WILL PICK UP A DECENT SHOT OF SNOW
BEGINNING LATE THU AFTERNOON THROUGH ABOUT 12Z FRI. BASED ON THE FAST
MOVEMENT...NOT LOOKING AT WINTER STORM WARNING CRITERIA AT THIS TIME.
QPF AMOUNTS OF ONE-HALF INCH TO AN INCH WOULD SUGGEST 6-12 INCHES IN
A 12-HOUR PERIOD. THE FORECAST AREA STARTS TO DRY OUT FRI AS HIGH
PRESSURE ALOFT STARTS TO BUILD. MODELS INDICATE INCREASING OFF-SHORE
LOW-LEVEL FLOW FRI NIGHT AND CONTINUING SATURDAY. WARM-FRONTAL
OVER-RUNNING MAY CLIP THE NORTHWEST ZONES SAT. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...IT LOOKS LIKE
A RETURN TO A LESS ACTIVE WEATHER PATTERN IN THE EXTENDED PERIOD.
GFS...ECMWF AND GEM ALL SHOW SOME DEGREE OF 500 MB RIDGING OVER THE
AREA BEGINNING FRI NIGHT. GFS SEEMS TO BE STRONGEST WITH DEVELOPING
OFFSHORE LOW-LEVEL FLOW FRI NIGHT. CUT POPS FRI NIGHT AND SAT...BUT
IT COULD VERY WELL END UP DRY...EXCEPT MAYBE OVER THE FAR NW PART OF
THE FORECAST AREA CLOSEST TO WARM-FRONTAL OVERRUNNING. THE H5 RIDGE
STARTS TO WEAKEN SAT...BUT THE MAIN LONG-RANGE MODELS MAINTAIN AN
ELONGATED FRONTAL ZONE OFF THE COAST WITH SOME DEGREE OF OFFSHORE
FLOW. STILL LOOKS REASONABLY DRY SAT AND CURRENT POPS MAY STILL BE A
LITTLE HIGH. MODELS SHOW MORE VARIABILITY SUNDAY WITH THE FRONTAL
SYSTEM SPLITTING. LATEST GFS IS ACTUALLY DRIER SUN NIGHT THAN ECMWF
AND GEM. MODEL UNCERTAINTY REMAINS HIGH EARLY NEXT WEEK AND WILL
LEAVE CURRENT GRIDS AS IS...HEDGING MORE TOWARD CLIMATOLOGY. WEISHAAR

&&

.AVIATION...STRONG AND SLOW MOVING COLD FRONT WILL CONTINUE TO
MOVE SOUTH EAST OF THE AREA THIS AFTERNOON. WINDS DECREASE
DRAMATICALLY BEHIND THE FRONT. GENERALLY VFR INLAND IN POST FRONTAL
AIR MASS. LIGHT RAIN AND SHOWERS MOVING THROUGH THE AREA
TODAY...WITH CONDITIONS LOCALLY LOWERING TO MVFR UNDER HEAVIER
SHOWERS.

KPDX AND APPROACHES...MAINLY VFR CONDITIONS TODAY...WITH MVFR
CEILINGS AND VISIBILITIES AT TIMES UNDER HEAVIER SHOWERS. BROWN

&&

.MARINE...AS THE FRONT PUSHES FURTHER ONSHORE...SEAS WILL CONTINUE
TO CALM DOWN AND SHOULD FALL BELOW 20 FEET BY NOON TODAY. SEAS
WILL STAY HIGH BETWEEN SYSTEMS HOWEVER...GENERALLY STAYING ABOVE
15 FT THROUGH TODAY AND TONIGHT. AN APPROACHING SYSTEM FOR
THURSDAY WILL BRING HIGHER SEAS IN IT'S WAKE...POSSIBLY BUMPING
SEAS UP ABOVE 20 FT AGAIN DURING THE DAY FRIDAY. A HAZARDOUS SEAS
ADVISORY WILL STAY UP THROUGH THE END OF THE WEEK.

WINDS HAVE DIED DOWN CONSIDERABLY THIS MORNING BEHIND THE FRONT.
THE NEXT SYSTEM APPROACHES TONIGHT AND MOVES THROUGH THE WATERS
EARLY FRIDAY. THIS SYSTEM WILL BE STRONG BUT QUICK
MOVING...POSSIBLY BRINGING THE WINDS BACK UP TO GALE FORCE IN THE
NORTH BY THURSDAY MORNING AND IN THE SOUTH BY EARLY THURSDAY
AFTERNOON. A GALE WATCH COVERS CURRENTLY THIS SYSTEM. BROWN
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW UNTIL
     2 PM PST THIS AFTERNOON FOR NORTH OREGON COAST.

WA...HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR SOUTH WASHINGTON COAST.

     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW UNTIL
     2 PM PST THIS AFTERNOON FOR SOUTH WASHINGTON COAST.

PZ...GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
     OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM PST
     THURSDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
     FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     7 AM PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 23, 6:07 AM PST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
607 AM PST WED NOV 23 2011

ORZ003>014-WAZ019-020-022-023-039-040-241715-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
607 AM PST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT SNOW IS LIKELY IN THE CASCADES THURSDAY. THOSE
TRAVELING ACROSS THE CASCADE PASSES OR ACCESSING AREA SKI
RESORTS WILL LIKELY EXPERIENCE SNOW COVERED ROADS ON THURSDAY AND
THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-241715-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
607 AM PST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

VARIOUS FLOOD WARNINGS REMAIN IN EFFECT TODAY. PLEASE SEE
PDXFLSPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE POSSIBLE ON THURSDAY AS A POTENT PACIFIC STORM
SYSTEM APPROACHES THE COAST. PLEASE SEE PDXNPWPQR FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-241715-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
607 AM PST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS SEA CONDITIONS CAN BE EXPECTED TODAY AND TONIGHT. PLEASE
SEE PDXMWWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE POSSIBLE THURSDAY AS A STRONG PACIFIC STORM
SYSTEM MOVES ACROSS THE WATERS. PLEASE SEE PDXMWWPQR FOR FURTHER
DETAILS. GALE FORCE WINDS WILL BE POSSIBLE ONCE AGAIN OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:55 AM PSTHigh Wind WatchPQR10 hr
Nov 23, 6:08 AM PSTGale WatchPQR8 hr
Nov 23, 6:08 AM PSTSmall Craft Advisory for Hazardous SeasPQR25 hr
Nov 23, 8:27 AM PSTCoastal Flood AdvisoryPQR6 hr
Nov 23, 2:02 PM PSTHigh Wind WarningPQR28 hr
Nov 23, 2:02 PM PSTWinter Weather AdvisoryPQR41 hr

Nearby

Gale Warnings in Oregon, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.